Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 12, 2004, 5:13 PM MDT for Park County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 5:13 PM MDT (23:13 UTC)
- Expired
- Aug 12, 2004, 6:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Park County, CO
The radar
The Denver radar (KFTG), 128 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 122313 SVRBOU COC093-130015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 512 PM MDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PARK COUNTY IN CENTRAL COLORADO * UNTIL 615 PM MDT * AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF HARTSEL...OR ABOUT 53 MILES WEST OF COLORADO SPRINGS...MOVING SOUTH AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...11-MILE CANYON RESERVOIR...GUFFEY...HARTSEL AND WILKERSON PASS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3919 10555 3919 10588 3873 10585 3873 10536 $$ COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:40 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 12, 3:40 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 PM MDT THU AUG 12 2004 .SHORT TERM DISCUSSION...A COOLER AND STABLE AIR MASS REMAINS IN PLACE OVER THE FORECAST AREA. THE ONLY DEEP CONVECTION WE HAVE SEEN THIS AFTERNOON IS OVER THE CENTRAL MOUNTAINS. MODERATE NORTHWESTERLY FLOW ALOFT IS MOVING THE CONVECTION DOWNSTREAM RAPIDLY WHERE IT IS DISSIPATING AS IT MOVES OFF THE HIGHER TERRAIN. EXPECT ALL THE CLOUDINESS TO DISSIPATE AFTER THE SUN GOES DOWN. FOR FRIDAY...THE STRONG SURFACE HIGH OVER THE NORTHERN AND CENTRAL PLAINS WILL KEEP WEAK EASTERLY FLOW ACROSS THE EASTERN PLAINS. IT DOES NOT APPEAR THAT ENOUGH MOISTURE WILL ADVECT INTO THE AREA TO INCREASE THE CHANCES FOR SHOWERS. EVEN IF THE LOW LEVEL MOISTURE DOES INCREASE...IT WILL BE TOO COOL FOR THE AIR MASS TO DESTABILIZE. THE ONLY PLACE TO SEE ANY SHOWERS WILL ONCE AGAIN BE OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND FOOTHILLS...ABOVE LOW LEVEL INVERSIONS AND WHERE SURFACE HEATING WILL BE STRONGER. DID NOT NEED TO MAKE MANY CHANGES TO THE PRIOR GRIDDED FORECAST PACKAGE. .LONG TERM DISCUSSION...INCREASING CONFIDENCE IN MODEL SOLUTIONS WHICH KEEP A FAIRLY STRONG UPSTREAM RIDGE THIS WEEKEND...THEN GRADUALLY FLATTEN IT BY MIDWEEK. ONLY A MODEST INCREASE IN MOISTURE AS THE RIDGE BREAKS DOWN AS FLOW IS WEAK...BUT THERE WILL BE AN EVENTUAL INCREASE IN CONVECTION. THERE COULD BE ONE OR TWO TRANSITION DAYS WITH SOME DRY THUNDERSTORMS IN THE MOUNTAINS...BUT NOT LOOKING LIKE A BIG OUTBREAK. FIRE DANGERS STILL MODERATE EXCEPT NORTH AND MIDDLE PARKS. SOME QUESTION AS TO MOISTURE RETURN ON THE PLAINS...PUT ISOLATED STORMS BACK IN ON SAT AS MOISTURE IS NOT GOING THAT FAR AWAY AND DIURNAL UPSLOPE MAY MAINTAIN THE LOW LEVEL MOISTURE THERE AS IT WARMS UP. SOME COOLING INTO THE MIDDLE OF NEXT WEEK BUT IT MAY JUST BE FROM INCREASED MOISTURE...SHORTWAVES COMING OVER THE DEAMPLIFYING RIDGE WILL STAY WELL NORTH AND SHOULD NOT PRODUCE A GREAT DEAL OF COOLING. TWEAKED TEMPERATURES SOME BUT NO BIG TRENDS...MAINLY REFLECTING COOLER LOWS IN THE PLATTE VALLEY AND THE MOUNTAIN VALLEYS. THE NIGHTS ARE GETTING LONGER AND THERE WERE SOME UPPER 20S THIS MORNING. && .BOU...WATCHES/WARNINGS/ADVISORIES...NONE. && DANKERS/GIMMESTAD
Hazardous weather outlook, Aug 12, 11:02 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT THU AUG 12 2004 COZ030>051-131200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY OVER AND NEAR THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/GIMMESTAD
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.